Calcium channel blockers, commonly used to treat hypertension and cardiac dysrhythmias, have a significant risk of toxicity if used inappropriately.
As with most poisonings, out-of-hospital management options are limited. Protect the airway, ensure optimal oxygenation, support ventilation as necessary, and attempt to correct hypotension. Care more generally for the patient than for the specific suspected poison.
Hypotension and bradycardia are common findings.
Be aware of the possibility of co-ingestion of other medications or substances.
Pre-existing heart disease and myocardial ischemia can cause symptoms similar to calcium channel blocker overdose and must be excluded.
Calcium channel blockers can be divided into two categories: the dihydropyridines, which block L-type calcium channels in the vasculature, and the non-dihydropyridines, which act on calcium channels in the myocardium.
The dihydropyridines include nifedipine, amlodipine, and felodipine. They are potent vasodilators and have limited effect on cardiac contractility or conduction. The non-dihydropyridines, diltiazem and verapamil, act more centrally and are more likely to directly affect cardiac output.
In general, dihydropyridine drugs are more likely to cause arterial vasodilation and tachycardia, whereas diltiazem and verapamil tend to produce bradycardia and poor contractility.
The changes in myocardial contractility may induce symptoms of heart failure. Carefully evaluate patients for signs of myocardial dysfunction, including shortness of breath and pulmonary edema.
Patients who have overdosed on calcium channel blockers may have significant hyperglycemia. This is clinically insignificant, but may assist in diagnosis. Obtain and record a capillary blood glucose measurement.
Epinephrine infusions may be required for patients whose hypotension and bradycardia are refractory to atropine and calcium. Profound calcium channel blocker toxicity may require significantly higher doses and dose rates than might otherwise be expected. Titrate drug doses to effect; be aware of arrhythmogenic potential.
First Responder (FR) Interventions
Keep the patient warm and protect from further heat loss
Place the patient in a position of comfort, as permitted by clinical condition
Protect the airway and ensure adequate oxygenation and ventilation